|Please, help me!!!!!
Jan 1, 2007
I'm from Brazil and my mom has hep c since 1981, but we just descovered it five years ago when her biopsy was fibrosis III. She made a treatment with interferon alfa but didin't become undetectable any time. Two years later, she made another biopsy and she had fibrosis II. Then the doctor decided to do a treatment with Peguilated interferon. Her quantitative PCR was 4 million before the second treatment. After the first month the PCR went from 4 million to 29 thousand viruses, on the 3th month she was undetactable and kept this way until the 44th injection of peguilated interferon when she decided to stop because of the terrible side effects. After 6 months, she had a PCR detectable again. We were really frustrated because she had already two treatments and this time, on the last one, she had dropped down 2 logs already on the first month. It is being very, very difficult. I'm worried and I'd like to know if it's possible to achieve a cure, if she should try now or wait the protease inihbitors. P.S.: She didn't do a biopsy after the last treatment with peguilated interferon.
Thank you very much. Alessandra This is the thirth time ths I send you these questions. Why dont't you answer me??
| Response from Dr. McGovern
This is an excellent question which I would like very much to discuss for the benefit of all our readers. I would also like to say that I receive more than 500 questions a month and can only answer a small fraction of them since I have another full time job and just do this a few hours a week. I wish I could answer all the excellent questions that come my way!
I agree that your mother's situation is very frustrating since it appears that she is so close to "cure". I have several comments:
1. Yes she could wait for protease inhibitors, but we are not quite sure of when we will have these available for use. 2. Your mother was treated with standard interferon at first, which I would not count as a significant treatment intervention since we know it is not nearly as effective as pegylated interferon. 3. Your mother did not complete treatment with pegylated interferon because of side effects. In patients who are having severe side effects, I'd rather dose reduce the treatment (after they have achieved a non-detectable viral load) than stop therapy. This strategy could be considered for another treatment round in the future. 4. Your mother could consider going back on treatment to achieve a non-detectable viral load and then drop back her dose to simply "maintenance" doses" (eg 90 mcg weekly of pegylated interferon alfa 2a) which would be considered "low dose" and is easy to tolerate. This has not been proven to be a good strategy yet (large trials are ongoing) but in theory may keep her disease stable until the protease inhibitors are available.
Hope this is helpful.
Get Email Notifications When This Forum Updates or Subscribe With RSS
- HIV Risk Blowjob From A Prostitute
- Bloody Nose After Unprotected Anal Sex Worried I Have HIV
- Diarrhea After Giving Oral Worried I Have HIV
- Eye Floaters After Drinking Water Worried I Have HIV
- Loose Stool After Receptive Anal Sex Without Condom What Are The Chances Of HIV
- Painful Red Spots After Drinking Water Worried I Have HIV
This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.
Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.